Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 25, NWS Morristown, TN

June 10, 2009Loudon County, Morgan County, Roane County, Tennessee

NWS Morristown, TN issued this tornado warning at Jun 10, 2009, 8:19 PM EDT for Loudon County, Morgan County, Roane County, Tennessee. It was in force for 26 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2009, 8:19 PM EDT (00:19 UTC)
Expired
Jun 10, 2009, 8:45 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Loudon County, TN, Morgan County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 97 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 8:20 PM EDTHAIL 0.885 Wsw Oliver Springs, TNNICKEL HAIL NEAR COALFIELD. REPORTED BY HAM SPOTTER KC4WGH.
Jun 10, 8:23 PM EDTHAIL 0.256 Sw Oliver Springs, TNQUARTER SIZE HAIL IN DYLLIS. REPORTED BY DISPATCH.
Jun 10, 8:23 PM EDTHAIL 16 Sw Oliver Springs, TNQUARTER SIZE HAIL IN DYLLIS. REPORTED BY DISPATCH.
Jun 10, 8:35 PM EDTTSTM WND DMG5 Sse Harriman, TNTREE DOWN 1 MILE SE OF MIDTOWN AT 215 BOWMAN BEND RD. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2108 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 110019
TORMRX
TNC105-129-145-110045-
/O.NEW.KMRX.TO.W.0025.090611T0019Z-090611T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
819 PM EDT WED JUN 10 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE...
  SOUTHERN MORGAN COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF KINGSTON...

* UNTIL 845 PM EDT

* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTH OF
  KINGSTON...MOVING SOUTH AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  KINGSTON BY 830 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3577 8427 3575 8456 3602 8454 3603 8443
TIME...MOT...LOC 0018Z 338DEG 21KT 3596 8447

$$

GM
1 follow-up statement
000 
WWUS54 KMRX 110034
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
834 PM EDT WED JUN 10 2009

TNC129-110041-
/O.CAN.KMRX.TO.W.0025.000000T0000Z-090611T0045Z/
MORGAN TN-
834 PM EDT WED JUN 10 2009

...THE TORNADO WARNING FOR SOUTHERN MORGAN COUNTY IS CANCELLED...

LAT...LON 3577 8427 3575 8456 3593 8454 3597 8439
TIME...MOT...LOC 0031Z 340DEG 20KT 3590 8444

$$

TNC105-145-110045-
/O.CON.KMRX.TO.W.0025.000000T0000Z-090611T0045Z/
LOUDON TN-ROANE TN-
834 PM EDT WED JUN 10 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR ROANE AND
LOUDON COUNTIES...

AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CIRCULATION AND POSSIBLE TORNADO...LOCATED NEAR BRADBURY
...OR JUST EAST OF KINGSTON...MOVING SOUTH AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

&&

LAT...LON 3577 8427 3575 8456 3593 8454 3597 8439
TIME...MOT...LOC 0031Z 340DEG 20KT 3590 8444

$$

GM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 10, 8:15 PM EDT, 4 minutes earlier.

Area forecast discussion, Jun 10, 8:15 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 PM EDT WED JUN 10 2009

.AVIATION...PATHCES OF RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS IN
CENTRAL TO NORTHEAST TENNESSEE, ALL MOVING FAIRLY RAPIDLY SOUTHEAST.
SHOULD BE OUT OF AREA BY ABOUT 03Z. CLOUDS WILL BE PATCHY AFTER THAT
WITH THICKEST COVERAGE IN THE NORTHEAST NEAR TRI. THIS WILL INHIBIT
FOG DEVLOPMENT TO SOME DEGREE. TYS MAY GET A LITTLE BETTER CHANCE
FOR FOG, BUT ANOTHER ROUND OF CLOUDS IS MOVING TOWARD AREA FROM
BLOWOFF FROM CENTRAL U.S. STORMS.

THURSDAY LOOKS TO BE MORE ACTIVE AS A FRONT APPROACHES FROM
NORTHWEST AND SOME SUN KICKS IN BEFORE. BIGGEST THREATS WILL BE
HEAVY RAIN AND WIND. EXPECT VARIABLE CIGS AND VSBYS OVERNIGHT WITH
BEST CONDITIONS AT CHA.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB
Hazardous weather outlook, Jun 10, 4:14 AM EDT, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 AM EDT WED JUN 10 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
414 AM EDT WED JUN 10 2009 /314 AM CDT WED JUN 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP...MAINLY THIS
AFTERNOON AND LINGER THROUGHOUT THE EVENING AND OVERNIGHT. A FEW
STRONG TO SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY THIS
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS OF
50 MPH OR MORE AND HAIL OF PENNY SIZE OR LARGER. BRIEF LOCALLY
HEAVY RAINS COULD OCCUR WITH THE STRONGEST STORMS...WITH FREQUENT
DEADLY LIGHTNING STRIKES IN AND NEAR ALL STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 A WEAK COLD FRONT MOVING SLOWLY SOUTH INTO THE REGION IS EXPECTED
TO INCREASE THE COVERAGE OF THUNDERSTORMS THURSDAY AND THURSDAY
NIGHT. SCATTERED STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH
THE MAIN THREATS DAMAGING DOWN BURSTS WINDS OF 50 MPH OR HIGHER...
AND LARGE HAIL.

OTHERWISE...ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE JUST ABOUT EACH AFTERNOON AND EVENING...FROM FRIDAY INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY TODAY AND THURSDAY.

TG

In the hours before

Special weather statement, Jun 10, 5:37 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 PM EDT WED JUN 10 2009

TNZ012>015-037-VAZ001-102230-
CAMPBELL-CLAIBORNE-HANCOCK-LEE-SCOTT-UNION-
537 PM EDT WED JUN 10 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING CAMPBELL...CLAIBORNE...
HANCOCK...LEE...SCOTT AND UNION COUNTIES...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FOURMILE TO 12 MILES
WEST OF MIDDLESBORO TO 12 MILES NORTHWEST OF LA FOLLETTE...MOVING
EAST-SOUTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.  WINDS OF THIS STRENGTH SOMETIMES KNOCK DOWN WEAK TREES OR
TREE LIMBS.  SEEK SHELTER DURING THE HEIGHT OF THE STORM.

GM
Special weather statement, Jun 10, 5:44 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT WED JUN 10 2009

VAZ006-008-102215-
RUSSELL-WASHINGTON-
544 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING EASTERN RUSSELL AND
NORTHERN WASHINGTON COUNTIES...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF RAVEN...MOVING SOUTHEAST AT
20 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.  SEEK SHELTER
DURING THE HEIGHT OF THE STORM.

GM
Local storm report, Jun 10, 6:17 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
617 PM EDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     5 E KNOXVILLE           35.97N 83.86W
06/10/2009                   KNOX               TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS EAST HALF OF COUNTY. REPORTED
            BY DISPATCH.

&&

MEP/DE
Special weather statement, Jun 10, 6:55 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT WED JUN 10 2009

TNZ036-037-069-102330-
ANDERSON-KNOX-UNION-
655 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING EASTERN
ANDERSON...NORTHERN AND CENTRAL KNOX AND SOUTHERN UNION COUNTIES...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF MAYNARDVILLE...MOVING
SOUTHEAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.  WEAK TREES COULD BE KNOCKED DOWN BY THIS STORM. SEEK SHELTER
DURING THE HEIGHT OF THE STORM.

GM
Special weather statement, Jun 10, 7:34 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT WED JUN 10 2009

TNZ012-013-035-036-067-110015-
ANDERSON-CAMPBELL-MORGAN-ROANE-SCOTT-
734 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...EXTREME
SOUTHWESTERN CAMPBELL...EASTERN MORGAN...NORTHERN ROANE AND EXTREME
SOUTHERN SCOTT COUNTIES...

AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF OLIVER SPRINGS...MOVING
SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...OLIVER SPRINGS AND
CLINTON.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
SEEK SHELTER DURING THE HEIGHT OF THE STORM.

GM
Special weather statement, Jun 10, 7:44 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT WED JUN 10 2009

TNZ069-071-073-074-110030-
KNOX-NORTH SEVIER-NW BLOUNT-SEVIER SMOKY MOUNTAINS-
744 PM EDT WED JUN 10 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING BLOUNT...EASTERN KNOX AND
SEVIER COUNTIES...

AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF KNOXVILLE...MOVING SOUTHEAST AT
20 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...
  KNOXVILLE...SEVIERVILLE...PIGEON FORGE... AND GATLINBURG.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
WEAK TREES CAN BE KNOCKED DOWN BY GUSTY OUTFLOW WINDS FROM STRONG
STORMS.  SEEK SHELTER DURING THE HEIGHT OF THE STORM.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:07 PM EDTSevere Thunderstorm WarningMRXLoudon, Morgan, Roane38 min
Jun 10, 8:42 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe48 min
Jun 10, 8:48 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane27 min
Jun 10, 9:20 PM EDTSevere Thunderstorm WarningMRXMonroe25 min
Jun 11, 11:56 AM EDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie64 min
Jun 11, 12:27 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion48 min
Jun 11, 12:40 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea50 min
Jun 11, 12:44 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane61 min
Jun 11, 12:50 PM EDTSevere Thunderstorm WarningMRXScott55 min
Jun 11, 12:54 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk51 min
Jun 11, 1:12 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell63 min
Jun 11, 1:18 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Meigs, Monroe57 min
Jun 11, 1:28 PM EDTSevere Thunderstorm WarningMRXBlount, Knox62 min
Jun 11, 1:44 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe, Polk46 min
Jun 11, 1:52 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Union53 min
Jun 11, 2:11 PM EDTSevere Thunderstorm WarningMRXHamblen, Jefferson, Sevier64 min
Jun 11, 2:14 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier61 min
Jun 11, 2:45 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock30 min
Jun 11, 2:57 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hawkins63 min
Jun 11, 3:04 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 2 more26 min
Jun 11, 3:31 PM EDTSevere Thunderstorm WarningMRXUnicoi49 min
Jun 11, 3:36 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington54 min
Jun 11, 4:11 PM EDTSevere Thunderstorm WarningMRXCarter34 min
Jun 11, 4:29 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan46 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.